Alert archive / Florida / Flash Flood Warnings in 2024

Flash Flood Warning 71, NWS Tallahassee, FL

August 5, 2024Lafayette County, Madison County, Taylor County, Florida

NWS Tallahassee, FL issued this flash flood warning at Aug 5, 2024, 9:43 AM EDT for Lafayette County, Madison County, Taylor County, Florida. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2024, 9:43 AM EDT (13:43 UTC)
Expired
Aug 5, 2024, 3:45 PM EDT
In force
6 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Lafayette County, FL, Madison County, FL, Taylor County, FL

The radar

The Moody AFB radar (KVAX), 72 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 10:30 AM EDTFLASH FLOODLee, FLVideo was posted on social media showing water surrounding a barn.
Aug 5, 10:30 AM EDTFLASH FLOODMadison, FLFlooding was reported in various parts of Madison county.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 1.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2024-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2701 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2024-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2701 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
3.9
Supercell composite
25.2

Open this sounding in Storm Lab

The text

As transmitted.

076 
WGUS52 KTAE 051343
FFWTAE
FLC067-079-123-051945-
/O.NEW.KTAE.FF.W.0071.240805T1343Z-240805T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
943 AM EDT Mon Aug 5 2024

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Central Lafayette County in Big Bend Florida...
  Madison County in Big Bend Florida...
  Northeastern Taylor County in Big Bend Florida...

* Until 345 PM EDT Monday.

* At 943 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 5 and 9 inches of rain 
  have fallen. Additional rainfall amounts of 3 to 5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Mayo, Madison, Lee, Hopewell, Chancey, Day, Mayo Junction, 
  Townsend, Moseley Hall, Hanson, Smith, Buckville, Cherry Lake, 
  Pinetta, Hamburg and Alton.

As Debby slowly makes its way inland, the northern eyewall will 
continue to produce very heavy rainfall in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3063 8327 3047 8324 3046 8322 3042 8322
      3041 8318 3039 8317 3035 8321 3031 8321
      3025 8325 3012 8323 3009 8318 3010 8312
      3008 8307 2999 8296 2993 8292 2992 8293
      3011 8337 3012 8348 3030 8363 3065 8355

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

73-YOUNG
1 follow-up statement
756 
WGUS72 KTAE 051942
FFSTAE

Flash Flood Statement
National Weather Service Tallahassee FL
342 PM EDT Mon Aug 5 2024

FLC067-079-123-051952-
/O.EXP.KTAE.FF.W.0071.000000T0000Z-240805T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lafayette FL-Madison FL-Taylor FL-
342 PM EDT Mon Aug 5 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 345 PM EDT THIS AFTERNOON FOR 
CENTRAL LAFAYETTE, MADISON AND NORTHEASTERN TAYLOR COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures and avoid 
driving on any water-covered roads.

A Flood Watch remains in effect until 800 AM EDT Tuesday for a 
portion of Big Bend Florida.

&&

LAT...LON 3063 8327 3047 8324 3046 8322 3042 8322
      3041 8318 3039 8317 3035 8321 3031 8321
      3025 8325 3012 8323 3009 8318 3010 8312
      3008 8307 2999 8296 2993 8292 2992 8293
      3011 8337 3012 8348 3030 8363 3065 8355

$$

73-YOUNG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 7:49 AM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 5, 7:49 AM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
Issued by National Weather Service Mobile AL
749 AM EDT Mon Aug 5 2024

...New AVIATION...

.NEAR TERM...
(Today and tonight)
Issued at 312 AM EDT Mon Aug 5 2024

At 11 pm EDT Sunday, Debby had strengthened to a hurricane over the
eastern Gulf of Mexico, moving north at 12 mph. Debby will continue to
slowly strengthen as it continues to move north and then northeast
overnight, before making landfall on the Florida Big Bend Coast on
Monday.

Life-threatening storm surge will be possible along and to the right
of where the center makes landfall. A Storm Surge Warning remains in
effect from Indian Pass east to the Suwannee river. Storm surge
inundation above normally dry ground from water moving inland from the
coast of 6 to 10 feet is possible from the Ochlockonee River to the
Suwannee River and 4 to 6 feet is possible from the Ochlockonee River
to Indian Pass. Waves atop of the storm surge may exacerbate damage to
structures.

A Flood Watch remains in effect for portions of the Florida Big Bend
and South Central Georgia, where the potential for severe flash
flooding is increasing, including moderate and possibly major river
flooding. Widespread heavy rainfall of 10 to 15 inches are forecast
across the southeast Florida Big Bend and South-Central Georgia, with
isolated amounts over 18 inches possible. For the western Florida Big
Bend into parts of southwest Georgia, 4 to 10 inches are forecast with
isolated amounts over 18 inches possible. A Flood Warning is already
in effect for Monday afternoon for the Aucilla River at Lamont and St.
Marks River near Newport.

Hurricane Warnings are in effect for portions of the Southeast Florida
Big Bend into Lowndes, Linear, and Brooks counties in Southwest
Georgia. Extensive and prolonged power outages are possible in the
hurricane warning. Tropical Storm Warnings are in effect further west
in the Florida Big Bend into the Flint River Valley of Southwest
Georgia. Isolated tornadoes will be possible today into Monday, mainly
along and right of the track of the center, which may exacerbate the
wind threat and lead to localized pockets of greater damage.

&&

.SHORT TERM & LONG TERM...
(Tuesday through Sunday)
Issued at 312 AM EDT Mon Aug 5 2024

Through the majority of the short and long term, a drying trend
will occur as Debby progresses off Southeast U.S. Atlantic coast.
Ridging will build in following Debby's departure with
predominately north- northwest surface flow through Thursday
evening. Large- scale subsidence and drier air pushing in will
keep PoPs less than 50% for areas west of the Apalachicola and
Flint River basins with 50-60% further east. PoPs will increase
once again into the weekend as surface flow becomes more southerly
and better moisture returns to the area.

&&

.AVIATION...
(12Z TAFS)
Issued at 744 AM EDT Mon Aug 5 2024

A large expanse of moderate rain from Hurricane Debby will
continue to expand northward. Winds will be gusty through the
entire forecast period, becoming strong to very strong near and
along the track of Debby. Low-level Wind Shear will first affect
the TLH site, and for most of the remaining TAF sites during the
day Monday. LLWS of 50 to 60 knots at 2000 feet are possible,
shifting northeasterly to northerly. Cigs will decrease to
MVFR to IFR along the path of Debby along with reductions of
visbilities to IFR. Conditions will gradually improve as winds
relax during the afternoon and evening. BB/03

&&

.MARINE...
Issued at 312 AM EDT Mon Aug 5 2024

At 11 pm EDT Sunday, Debby had strengthened to a hurricane over the
eastern Gulf of Mexico, moving north at 12 mph. Debby will continue to
slowly strengthen as it continues to move north and then northeast
overnight, before making landfall on the Florida Big Bend Coast on
Monday.

Conditions will continue to deteriorate this morning as the rain
bands of Debby move across the waters, with hurricane conditions
expected over the waters east of Apalachicola though much of today.
Debby will exit the waters this evening but slow down along the
Southeast U.S. Atlantic coast, so moderate to fresh westerly
breezes will continue from Tuesday through Thursday.

&&

.FIRE WEATHER...
Issued at 312 AM EDT Mon Aug 5 2024

Hurricane Debby continues to strengthen over the northeast Gulf
and will continue on its trajectory into Apalachee Bay this
morning. Landfall is expected later this morning or around midday.
Heavy rain and windy conditions will continue to overspread the
region throughout the day. The system will exit the region by
Tuesday with improving conditions expected thereafter.

&&

.HYDROLOGY...
Issued at 330 PM EDT Sun Aug 4 2024

..Considerable to Potentially Catastrophic Life-Threatening Flash
Flooding Possible in the eastern Big Bend and I-75 Corridor of
southern Georgia...

As Hurricane Debby moves into and through the area over the next
24-36 hours, widespread heavy rainfall will spread across the area
generally to the north and east of the center. This will
generally be across the Florida Big Bend and south central
Georgia. Rainfall totals from Apalachicola to Ashburn and eastward
will be 6 to 12 inches with localized maximum amounts up to 18
inches possible. These rainfall totals, especially if they fall in
a short period of time, will result in significant life-
threatening flash flooding. Due to these rainfall totals, wet
soils, and likely high rainfall rates, the Weather Prediction
Center has outlined the I-75 corridor and eastern Florida Big Bend
in an exceedingly rare High Risk of excessive rainfall (level 4
of 4). Much of the rest of south central Georgia and the western
Florida Big Bend is outlined in a Moderate Risk of excessive
rainfall (level 3 of 4). It's important to note that historically,
over 80% of all flood-related damages and nearly 40% of all
flood-related fatalities occur in a High Risk. The moderate and
high risks indicate that considerable to potentially catastrophic
life- threatening flash flooding in these areas.

For river flooding, moderate flooding is likely along the Big Bend
and south Georgia rivers with major flooding possible. Ensemble
forecasts still show some potential for major flooding along
several rivers. While some of our faster response rivers will rise
quickly initially, it will take several days for some of our
larger rivers (Ochlockonee, Withlacoochee, Suwannee) to reach
flood stage in some points. This will be a longer duration,
potentially significant river flood event for our area. Stay tuned
to later forecasts.

Additionally, water levels are already rising along parts of
Apalachee Bay. Expect a more significant rise in water levels and
storm surge as Debby approaches tonight. High tides on Monday are
around 4am ET and 3pm ET. The highest storm surge will occur to
the east of the center. Current forecast values are 6 to 10 feet
from the Ochlockonee River to the Suwannee River, 4 to 6 feet from
Indian Pass to the Ochlockonee River, and 1 to 2 feet from Mexico
Beach to Indian Pass. Remember that these are highly track-
dependent. A Storm Surge Warning remains in effect for all of
Apalachee Bay. Onshore flow will continue over parts of Apalachee
Bay through much of the day Monday before becoming more offshore
Tuesday based on the current forecast track.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee  MMM MMM MMM MMM / MMM MMM MMM MMM
Panama City  MMM MMM MMM MMM / MMM MMM MMM MMM
Dothan       MMM MMM MMM MMM / MMM MMM MMM MMM
Albany       MMM MMM MMM MMM / MMM MMM MMM MMM
Valdosta     MMM MMM MMM MMM / MMM MMM MMM MMM
Cross City   MMM MMM MMM MMM / MMM MMM MMM MMM
Apalachicola MMM MMM MMM MMM / MMM MMM MMM MMM

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Camp
SHORT TERM...Merrifield
LONG TERM....Merrifield
AVIATION...WFO Mobile
MARINE...Merrifield
FIRE WEATHER...Merrifield
HYDROLOGY...Young

In the hours before

Local storm report, Aug 5, 7:57 AM EDT, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
757 AM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     Tropical Cyclone Perry-Foley Airport     30.07N 83.58W
08/05/2024                   Taylor             FL   Mesonet

            59 mph measured wind gust at Perry-Foley
            Airport AWOS station from Hurricane Debby.

&&

EB
Local storm report, Aug 5, 8:00 AM EDT, 1 hour 43 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
800 AM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Tropical Cyclone 1 SSW Perry             30.11N 83.59W
08/05/2024                   Taylor             FL   Storm Chaser

            Reports of many trees and powerlines down in
            the city limits of Perry Florida per storm
            spotters/chasers.

&&

WD
Local storm report, Aug 5, 8:23 AM EDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
823 AM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Tropical Cyclone 3 SE Jonesboro          29.68N 83.26W
08/05/2024                   Dixie              FL   Storm Chaser

            Many trees down along US-98 between Tennille
            and Cross City. Some lanes are blocked at
            points.

&&

WD
Local storm report, Aug 5, 8:50 AM EDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
850 AM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 AM     Tropical Cyclone 1 ENE Mayo              30.05N 83.17W
08/05/2024                   Lafayette          FL   Mesonet

            70 mph wind gust. Mesonet station 0112W 0.6
            E Mayo (Lafayette High School WEATHERSTEM).

&&

WD
Local storm report, Aug 5, 9:10 AM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
910 AM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     Tropical Cyclone Quincy Airport          30.60N 84.55W
08/05/2024                   Gadsden            FL   AWOS

            AWOS station K2J9 Quincy reported 47 mph
            wind gust.

&&

WD
Local storm report, Aug 5, 9:34 AM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
934 AM EDT Mon Aug 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     Tropical Cyclone 1 SE Indian Head Acres  30.41N 84.25W
08/05/2024                   Leon               FL   Local Official

            City of Tallahassee reports trees down in
            the county.

&&

WD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:47 AM EDTFlash Flood WarningTAEDixie, Lafayette, Taylor11 hr
Aug 5, 6:19 AM EDTFlash Flood WarningTAEJefferson, Madison8 hr
Aug 5, 6:24 AM EDTRip Current StatementTAEBay, Franklin, Gulf, Walton44 hr
Aug 5, 8:08 AM EDTSmall Craft AdvisoryTAE18 hr
Aug 5, 6:45 PM EDTSpecial Weather StatementTAEHolmes45 min
Aug 5, 7:14 PM EDTSpecial Weather StatementTAEBay46 min
Aug 5, 7:29 PM EDTSpecial Weather StatementTAEHolmes46 min

Nearby

Flash Flood Warnings in Florida, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.